Arkansas, 2015

Flash Flood and Damaging Winds in Arkansas, May 25 to 26, 2015

May 25 to 26, 2015 · NWS TSA · 5 events in 2 counties and zones

A strong upper level disturbance moved into the Southern Plains on the 25th. A moist and unstable air mass was in place across northwestern Arkansas ahead of this system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong upper level disturbance moved into the Southern Plains on the 25th. A moist and unstable air mass was in place across northwestern Arkansas ahead of this system. Thunderstorms that developed over West Texas during the morning hours, intensified during the early evening as they moved across west central Arkansas. Damaging wind and locally heavy rainfall resulted from these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 25, 2:44 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, May 25, 2:44 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
344 PM CDT MON MAY 25 2015

.DISCUSSION...
LARGE CONVECTIVE COMPLEX ONGOING ACROSS THE SOUTHERN PLAINS HAS
DEVELOPED AHEAD OF COMPACT MID LEVEL WAVE AND IS INTERACTING WITH
A BROAD REGION OF MODERATE TO STRONG INSTABILITY. AS STRONG WIND
FIELDS SPREAD DOWNSTREAM AHEAD OF THE WAVE THE STORM COMPLEX WILL
REMAIN ORGANIZED AND MAINTAIN THE RAPID E-NE DEVELOPMENT THROUGH
THE EVENING HOURS. RAPID ONSET FLASH FLOODING AND DAMAGING WIND
GUSTS ARE THE PRIMARY SEVERE WEATHER HAZARDS. ADDITIONALLY...A
TRANSIENT TORNADIC RISK WILL PERSIST WITH POTENTIAL FOR BOTH
MESOVORTICIES ALONG LINEAR SEGMENTS AND ALSO WITH SUSTAINED
UPDRAFTS AUGMENTED WITH ENHANCED LOW LEVEL SHEAR DOWNSTREAM OF
STRONG MCV CENTER.

PRECIP WILL DIMINISH IN COVERAGE LATE THIS EVENING WITH SCATTERED
CONVECTION POSSIBLY CONTINUING IN THE WAKE OF THE LARGER SYSTEM
AND A MORE SUSTAINED DRY PERIOD DURING THE DAY ON TUESDAY. VARIOUS
DATA HAVE BEEN CONSISTENT ON AGAIN DEVELOPING AN AREA OF MORE
WIDESPREAD CONVECTION TUESDAY NIGHT INTO WEDNESDAY ACROSS CENTRAL
AND POSSIBLY INTO EASTERN OK. FORCING ALOFT IS RATHER NEBULOUS
DURING THIS PERIOD SO UNCERTAINTY PERSISTS HOWEVER ANY CONVECTION
THAT DOES DEVELOP WOULD LIKELY BE SLOW MOVING AND THUS A HEAVY
RAIN CONCERN.

WEDNESDAY THROUGH FRIDAY IS EXPECTED TO REMAIN A LESSER COVERAGE
PRECIP PERIOD. BY NEXT WEEKEND THE PATTERN RETURNS TO TROUGHING
THROUGH THE PLAINS ALONG WITH A SLOW MOVING SFC BOUNDARY THROUGH
THE AREA. THIS WILL RESULT IN AN UPTICK IN PRECIP COVERAGE AND
LOCALLY HEAVY RAINFALL WILL AGAIN BECOME A CONCERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   61  81  65  82 /  70  10  50  40
FSM   64  81  66  85 / 100  20  40  40
MLC   62  80  67  83 /  80  20  60  40
BVO   59  80  62  83 /  50  10  40  40
FYV   61  78  62  80 / 100  20  30  30
BYV   61  79  63  80 / 100  30  30  30
MKO   61  80  65  82 /  90  20  50  50
MIO   61  79  62  82 /  70  20  50  30
F10   60  80  65  82 /  80  20  60  50
HHW   64  82  68  83 /  80  20  30  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL NOON TUESDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL NOON TUESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

LONG TERM....07
Hazardous weather outlook, May 25, 4:17 PM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
517 PM CDT MON MAY 25 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-261015-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
517 PM CDT MON MAY 25 2015

...SIGNIFICANT SEVERE WEATHER AND RAPID ONSET FLASH FLOODING THIS
EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TROUGH TONIGHT.
TORNADO.
	RISK...SIGNIFICANT.
	AREA...ALONG AND SOUTHEAST OF INTERSTATE 44.
        ONSET...ONGOING.

        AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA

SEVERE THUNDERSTORM.
	RISK...CRITICAL.
	AREA...ALL OF EASTERN OKLAHOMA..WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...ALONG AND SOUTHEAST OF INTERSTATE 44.

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

        AREA AT GREATEST RISK...ALONG AND SOUTHEAST OF INTERSTATE 44.

DISCUSSION...
A NORTHWEST TO SOUTHEAST LINE OF STRONG TO SEVERE THUNDERSTORMS
ROUGHLY EXTEND FROM ENID OKLAHOMA...WITH INCREASING CONCENTRATION
SOUTHEAST TO CLAYTON OKLAHOMA...AND SOUTH TO PARIS TEXAS.  THESE
STRONG TO SEVERE STORMS WILL MOVE NORTHEASTWARD INTO PARTS OF
NORTHEAST OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS THIS
EVENING. ALL MODES OF SEVERE...INCLUDING SIGNIFICANT SEVERE HAVE
BEEN REPORTED THUS FAR ACROSS SOUTHEAST OKLAHOMA. THROUGH THE
EVENING CONDITIONS WILL REMAIN FAVORABLE FOR SEVERE WEATHER ACROSS
ALL OF THE REGION.  THE HIGH POTENTIAL FOR SIGNIFICANT SEVERE HAIL
AND WIND...AND LARGE...LONG TRACK TORNADOES WILL BE MAINTAINED
ACROSS SOUTHEAST OKLAHOMA..WEST CENTRAL AND NORTHWEST ARKANSAS. A
TORNADO WATCH REMAINS IN EFFECT FOR THE AFOREMENTIONED AREAS UNTIL
10 PM.

ADDITIONALLY...THE WET SOILS WILL MAKE DOWNED TREES A HIGHER
LIKELIHOOD AND PRECAUTIONS SHOULD BE TAKEN TO MOVE INSIDE A
SUBSTANTIAL SHELTER IN ADVANCE OF THE LINE OF STORMS.  THE SEVERE
WEATHER THREAT WILL DIMINISH ONCE THE LINE OF STORMS PASSES YOUR
LOCATION.

AN EQUALLY DANGEROUS THREAT WILL BE THE RAPID ONSET FLASH
FLOODING...WHICH IS EXPECTED AS THE WIDESPREAD RAINFALL CONTINUES TO
EXPAND TO THE NORTHEAST.  RECENT RAINFALL AND SATURATED GROUND WILL
RESULT IN RAPID WATER RISES...AND PREPARATIONS TO MOVE TO HIGHER
GROUND SHOULD BE COMPLETED.  WATER WILL BE SLOW TO RECEDE THROUGH
THE OVERNIGHT HOURS...AND MANY ROADS MAY REMAIN FLOODED THROUGH THE
EARLY MORNING HOURS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY THROUGH SUNDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE UPCOMING
WEEK INTO NEXT WEEKEND.  THERE WILL LIKELY BE SEVERAL
MORE ROUNDS OF HEAVY RAINFALL ACROSS THE REGION WHICH WILL
ONLY WORSEN ONGOING FLOOD CONDITIONS.  LATER FORECASTS
WILL REFINE THE LOCATIONS FOR THE HEAVIEST RAINS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, May 25, 4:53 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
553 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     HARTSHORNE              34.85N 95.56W
05/25/2015                   PITTSBURG          OK   PUBLIC

            TREES DAMAGED BY THUNDERSTORM WINDS. SOCIAL MEDIA REPORT.

&&

JDS
Local storm report, May 25, 5:04 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
604 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND GST     SHADY POINT             35.13N 94.66W
05/25/2015  E70 MPH          LE FLORE           OK   EMERGENCY MNGR

            REPORT OF THUNDERSTORM WINDS 60 TO 70 MPH.

&&

JDS
Local storm report, May 25, 5:07 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
607 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TORNADO          1 W ALBION              34.66N 95.12W
05/25/2015                   PUSHMATAHA         OK   EMERGENCY MNGR

            REPORT OF TREES DOWNED WEST OF ALBION AND SEVERE DAMAGE
            IN ALBION.

&&

JDS
Local storm report, May 25, 5:12 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
612 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     FLASH FLOOD      4 SW TAHLEQUAH          35.87N 95.02W
05/25/2015                   CHEROKEE           OK   BROADCAST MEDIA

            ROAD COLLAPSE DUE TO HIGH WATER.

&&

JDS
Local storm report, May 25, 5:13 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
613 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     2 N POTEAU              35.08N 94.62W
05/25/2015  M78 MPH          LE FLORE           OK   EMERGENCY MNGR

            SPOTTER MEASURED 78 M PH THUNDERSTORM WIND GUST NORTH OF
            POTEAU.

&&

JDS
Local storm report, May 25, 5:16 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
616 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND DMG     SHADY POINT             35.13N 94.66W
05/25/2015                   LE FLORE           OK   EMERGENCY MNGR

            REPORT OF TREES DOWNED.

&&

JDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Sebastian

When
May 25, 5:40 PM CST
Where
Sebastian County, 1 mi W of Washburn
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.170, -94.118

Thunderstorm wind gusts were estimated to 70 mph at Milltown, on the Sebastian and Logan County line.

Thunderstorm Wind, Crawford

When
May 25, 5:42 PM CST
Where
Crawford County, Shibley
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
35.450, -94.300

Six power poles were snapped by strong thunderstorm wind and minor roof damage occurred to a structure just west of Highway 64 and Shibley Road.

Thunderstorm Wind, Sebastian

When
May 25, 5:45 PM CST
Where
Sebastian County, Barling
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.330, -94.300

Tree limbs were blown down by strong thunderstorm wind.

Thunderstorm Wind, Crawford

When
May 25, 5:50 PM CST
Where
Crawford County, 0.54 mi ESE of Rudy
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.528, -94.271

Strong thunderstorm wind blew down several trees.

Flash Flood, Sebastian

When
May 25, 5:54 PM CST to May 26, 12:30 AM CST
Where
Sebastian County, 1.57 mi N of Massard to 1.6 mi N of Massard
Cause
Heavy Rain
Reported by
Public
Coordinates
35.373, -94.351

Portions of Riverlyn Drive in Fort Smith were flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578637, 578638, 578639, 578640, 578641.